Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 20, 2021Teton County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 20, 2021, 6:10 PM MDT for Teton County, Montana. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2021, 6:10 PM MDT (00:10 UTC)
Expired
Jul 20, 2021, 6:45 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT

County Teton County, MT

The radar

The Great Falls radar (KTFX), 66 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:36 PM MDTTSTM WND DMGChoteau, MTCHOTEAU ACANTHA NEWSPAPER POSTED IMAGES OF LARGE HEALTHY TREE LIMBS DOWN. ALSO REPORTED POWER LINES DOWN WITH POWER OUTAGES THROUGHOUT THE COMMUNITY. HAIL OF UNKNOWN SIZE ALSO REPORTED ON SOCIAL MEDIA.
Jul 20, 6:40 PM MDTTSTM WND GST 591 Nne Choteau, MTMESONET STATION KCII CHOTEAU (GTFWFO).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2558 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WWUS85 KTFX 210010
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
610 PM MDT Tue Jul 20 2021

MTZ048-049-210045-
Southern Rocky Mountain Front-Eastern Teton-
610 PM MDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TETON COUNTY...

At 609 PM MDT, a strong thunderstorm was located 8 miles southwest of
Choteau, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Choteau and Fairfield. 

This includes the following highways...
 Highway 287 between mile markers 48 and 64.
 Highway 89 between mile markers 24 and 42.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4760 11234 4777 11240 4788 11200 4762 11191
TIME...MOT...LOC 0009Z 257DEG 14KT 4771 11226 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 20, 5:38 PM MDT, 32 minutes earlier.

Area forecast discussion, Jul 20, 5:38 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
538 PM MDT Tue Jul 20 2021

...UPDATED AVIATION SECTION...

.SYNOPSIS...

A day to day chance for mostly afternoon and evening showers and
thunderstorms can be expected through Thursday. Gusty westerly
winds may develop over the plains on Thursday and Friday, which
will bring fire weather concerns. Temperatures will generally
remain well above normal for the remainder of the forecast period.

&&

.DISCUSSION...

Remainder of this afternoon through Wednesday...Primary concern
over the period will be scattered, mostly afternoon and evening,
showers and thunderstorms. These storms will produce lightning,
gusty winds, and brief heavy rains. Some localized flooding will
be possible especially this afternoon and evening as PWATs climb
near to above 1", which is 2 to 3 standard deviations above
normal. This will be especially true if a storm moves over a fire
burn scar area. Monsoonal moisture continues to stream
northeastward and over the region this afternoon and has lead to
the development of scattered showers and thunderstorms over the
southwest and will likely expand northeastward into Central MT
later this afternoon, mostly impacting areas roughly along and
southeast of a Helena to Lewistown line. Thunderstorm activity is
still possible northwest of this line , but confidence of storm
development lower for this area. As mentioned earlier, PWATs are
running anomalously high, which increases the potential for heavy
rainfall, especially where the training of showers and
thunderstorms occurs, and/or if storm develop over burn scars.
Shower and thunderstorm activity is expected to decrease in
coverage tonight, though some showers and perhaps a few storms
can't be completely ruled out. Another shortwave moves through the
region on Wednesday and will likely bring another round of
showers and storms moving from southwest to northeast. The same
thunderstorm concerns can be expected for Wednesday despite
slightly less moisture than today. -RCG

Wednesday night through next Tuesday...Primary concern over the
period will be the breakdown of the H500 ridge by the trough
currently moving towards the Pacific Northwest/BC (this morning)
during the Wednesday night through Thursday night timeframe. This
ridge breakdown will result in increasing westerly surface winds,
especially over Central and North Central Montana during the day
on Thursday, as a Pacific front moves across the Northern Rockies.
High temperatures throughout the period will remain on the warm
side, with most locations rising into the 80s and 90s. The
expected combination of winds, very warm temperatures, and low
relative humidity has lead to the issuance of a Fire Weather Watch
for zones 112, 113, 114, and 116 for Thursday afternoon and early
evening. Any new discrete lightning fire starts from today or
Wednesday could quickly grow in these condtions. Precipitation
chances are not expected to be as widespread as compared to the
first half of the work week, but isolated to scattered showers and
thunderstorms are possible on Thursday southeast of a Lincoln, to
Great Falls, to Chinook line. - Moldan/RCG

&&

.AVIATION...
538 PM MDT Tue Jul 20 2021 (21/00Z TAF period)

VFR conditions are mostly expected to continue with hazy skies
through the next 24 hours. However, scattered showers and
thunderstorms will move northeast to east over the area along and
south of a KGTF-KLWT line through southwest Montana through around
04Z, bringing periods of MVFR conditions in heavy rain, along with
erratic wind gusts. Some forecast models also indicate that a more
organized line of showers and thunderstorms may develop east of a
KCTB-KGTF line after 04Z, but confidence is low that this will
happen. Otherwise, scattered showers and thunderstorms may redevelop
after 20Z over the mountains along and southwest of a KCTB-KLWT
line, potentially causing periods of MVFR conditions. -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

While scattered to numerous showers and thunderstorms are
expected today, with most if not all being on the wet side, recent
heat/dryness will likely leave fuels receptive to new lightning
ignitions despite the higher humidity and wetting rain potential.
The ridge which has dominated the pattern as of late is then
expected to be broken down Wednesday night and through the day on
Thursday. Strong and gusty winds, especially during the afternoon
and evening hours on Thursday, are expected across the region due
to this ridge breakdown. This will likely bring elevated fire
weather conditions during the day on Thursday, especially
considering the potential for emerging holdover fires from
lightning earlier in the week. As a result, a Fire Weather Watch
has been issued for Thursday afternoon and evening for fire zones
112, 113, 114, and 116.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  92  57  92 /  30  30  30  20
CTB  56  88  53  84 /  20  40  20  10
HLN  61  92  61  93 /  50  60  30  20
BZN  56  92  56  92 /  50  30  30  30
WYS  45  82  46  83 /  50  30  20  40
DLN  54  88  54  89 /  50  30  30  30
HVR  63  95  60  94 /  10  40  40  10
LWT  61  89  59  91 /  20  40  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...
Hill and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

Fire Weather Watch from Thursday afternoon through Thursday
evening Deerlodge/Western Beaverhead National Forest.

Red Flag Warning until midnight MDT tonight Gallatin National
Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 20, 4:24 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
424 PM MDT Tue Jul 20 2021

MTZ015-055-202300-
Madison-Gallatin-
424 PM MDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON AND CENTRAL
GALLATIN COUNTIES...

At 424 PM MDT, a strong thunderstorm was located 16 miles west of
Crescent Lake, or 31 miles west of Mammoth, moving northeast at 25
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Big Sky.

This includes the following highways...
 Highway 191 between mile markers 31 and 66.
 Highway 287 between mile markers 9  and 10, near mile marker 13, and
between mile markers 27 and 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4507 11170 4559 11114 4541 11091 4536 11092
      4535 11104 4508 11104 4511 11110 4505 11115
      4501 11110 4491 11110 4482 11126
TIME...MOT...LOC 2224Z 220DEG 22KT 4515 11131

SC
Special weather statement, Jul 20, 5:11 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
511 PM MDT Tue Jul 20 2021

MTZ014-052-053-202345-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
511 PM MDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS AND CLARK...
WEST CENTRAL BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES...

At 511 PM MDT, a strong thunderstorm was located near Montana City,
or 9 miles southeast of Helena, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Helena, East Helena, Montana City, Clancy and Alhambra.

This includes the following highways...
 Interstate 15 between mile markers 178 and 192.
 Highway 12 between mile markers 45 and 63.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4635 11191 4647 11211 4667 11195 4650 11165
TIME...MOT...LOC 2311Z 220DEG 7KT 4647 11194

SC
Special weather statement, Jul 20, 5:16 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
516 PM MDT Tue Jul 20 2021

MTZ014-048-202345-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
516 PM MDT Tue Jul 20 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEWIS AND
CLARK AND SOUTH CENTRAL TETON COUNTIES...

At 515 PM MDT, strong thunderstorms were clustered near Augusta, or
30 miles southwest of Choteau, moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Augusta, Bowmans Corner, Nilan Reservoir and Bean Lake.

This includes the following highways...
 Highway 200 between mile markers 105 and 112.
 Highway 287 between mile markers 17 and 47.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4726 11262 4753 11264 4763 11214 4724 11209
TIME...MOT...LOC 2315Z 266DEG 9KT 4742 11245

SC
Special weather statement, Jul 20, 5:47 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
547 PM MDT Tue Jul 20 2021

MTZ012-014-048-049-053-054-210015-
Broadwater-Cascade-Southern Rocky Mountain Front-Eastern
Teton-Central and Southern Lewis and Clark-Meagher-
547 PM MDT Tue Jul 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEWIS AND
CLARK...NORTH CENTRAL BROADWATER...WEST CENTRAL MEAGHER...
SOUTHWESTERN TETON AND SOUTHWESTERN CASCADE COUNTIES...

At 546 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Augusta to near Wolf
Creek to 11 miles west of White Sulphur Springs. Movement was east
at 15 mph. These storms developed over the ridge tops of the
Southern Rocky Mountain Front southeast into the Big Belt Mountains,
but they were moving very slowly off the mountains.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Choteau, White Sulphur Springs, Augusta, Wolf Creek, Fort Logan On
The Smith River, Pishkun Reservoir, York, Fort Logan, Nilan
Reservoir, Bean Lake, Bowmans Corner, Tower Rock State Park, Craig
and Simms.

This includes the following highways...
 Interstate 15 between mile markers 209 and 252.
 Highway 200 between mile markers 87 and 128.
 Highway 12 between mile markers 41 and 44.
 Highway 287 between mile markers 1  and 64.
 Highway 89 between mile markers 31 and 42.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4784 11214 4708 11164 4654 11084 4644 11118
      4700 11240 4773 11265
TIME...MOT...LOC 2346Z 286DEG 13KT 4767 11241 4705 11204 4657 11114

SC
Special weather statement, Jul 20, 5:53 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
553 PM MDT Tue Jul 20 2021

MTZ014-052-210030-
Jefferson-Central and Southern Lewis and Clark-
553 PM MDT Tue Jul 20 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL LEWIS
AND CLARK AND NORTHEASTERN JEFFERSON COUNTIES...

At 552 PM MDT, strong thunderstorms were clustered near Montana City,
or 10 miles south of Helena, moving east at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Helena, East Helena, Montana City, Wickes, Alhambra, Corbin, Clancy,
Jefferson City and Elkhorn State Park.

This includes the following highways...
 Interstate 15 between mile markers 169 and 191.
 Highway 12 between mile markers 53 and 55.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4659 11208 4658 11174 4657 11173 4657 11179
      4645 11178 4622 11187 4633 11220
TIME...MOT...LOC 2352Z 283DEG 11KT 4645 11200

SC
Special weather statement, Jul 20, 6:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
610 PM MDT Tue Jul 20 2021

MTZ048-049-210045-
Southern Rocky Mountain Front-Eastern Teton-
610 PM MDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TETON COUNTY...

At 609 PM MDT, a strong thunderstorm was located 8 miles southwest of
Choteau, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Choteau and Fairfield.

This includes the following highways...
 Highway 287 between mile markers 48 and 64.
 Highway 89 between mile markers 24 and 42.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4760 11234 4777 11240 4788 11200 4762 11191
TIME...MOT...LOC 0009Z 257DEG 14KT 4771 11226

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:14 PM MDTSpecial Weather StatementTFXToole31 min
Jul 20, 6:18 PM MDTSpecial Weather StatementTFXCascade27 min
Jul 20, 6:34 PM MDTSpecial Weather StatementTFXTeton26 min
Jul 20, 6:48 PM MDTSevere Thunderstorm WarningTFXPondera, Teton27 min
Jul 20, 7:01 PM MDTSpecial Weather StatementTFXCascade29 min
Jul 20, 7:17 PM MDTSpecial Weather StatementTFXTeton28 min
Jul 20, 7:47 PM MDTSpecial Weather StatementTFX28 min
Jul 20, 7:52 PM MDTSpecial Weather StatementTFXCascade23 min
Jul 20, 8:45 PM MDTSpecial Weather StatementTFXChouteau, Judith Basin30 min
Jul 21, 1:26 PM MDTFire Weather WatchTFXBroadwater, Cascade, Chouteau, Fergus, Gallatin, Jefferson and 4 more25 hr
Jul 21, 1:26 PM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more56 hr
Jul 21, 2:38 PM MDTSpecial Weather StatementTFXGlacier37 min
Jul 21, 2:48 PM MDTSpecial Weather StatementTFXPondera27 min
Jul 21, 2:56 PM MDTSevere Thunderstorm WarningTFXGlacier34 min
Jul 21, 3:16 PM MDTSevere Thunderstorm WarningTFXGlacier29 min
Jul 21, 3:23 PM MDTSpecial Weather StatementTFXPondera37 min
Jul 21, 3:49 PM MDTSpecial Weather StatementTFXPondera26 min
Jul 21, 3:50 PM MDTSevere Thunderstorm WarningTFXPondera40 min
Jul 21, 3:51 PM MDTSpecial Weather StatementTFXTeton24 min
Jul 21, 4:07 PM MDTSpecial Weather StatementTFXFergus23 min
Jul 21, 4:07 PM MDTSevere Thunderstorm WarningTFXPondera, Teton38 min
Jul 21, 4:24 PM MDTSpecial Weather StatementTFXJefferson36 min
Jul 21, 4:29 PM MDTSpecial Weather StatementTFXMadison31 min
Jul 21, 4:34 PM MDTSpecial Weather StatementTFXSilver Bow26 min
Jul 21, 4:39 PM MDTSpecial Weather StatementTFXFergus36 min
Jul 21, 4:42 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
Jul 21, 4:45 PM MDTSevere Thunderstorm WarningTFXLiberty, Pondera, Teton, Toole45 min
Jul 21, 4:53 PM MDTSpecial Weather StatementTFXTeton22 min
Jul 21, 4:54 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Jul 21, 4:56 PM MDTSpecial Weather StatementTFXJefferson34 min
Jul 21, 4:58 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson32 min
Jul 21, 5:02 PM MDTSpecial Weather StatementTFXGlacier28 min
Jul 21, 5:04 PM MDTSpecial Weather StatementTFXDeer Lodge26 min
Jul 21, 5:21 PM MDTSpecial Weather StatementTFXLewis and Clark24 min
Jul 21, 5:29 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole46 min
Jul 21, 5:32 PM MDTSpecial Weather StatementTFXCascade43 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.